California, 2010

Tornado and Damaging Winds in California, January 19, 2010

January 19, 2010 · NWS SGX · 10 events in 7 counties and zones

The second in a series of powerful winter storms wreaked havoc on Southern California on January 19th. A strong southerly 925 mb jet ahead of the cold front contributed to moderate low-level wind shear.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The second in a series of powerful winter storms wreaked havoc on Southern California on January 19th. A strong southerly 925 mb jet ahead of the cold front contributed to moderate low-level wind shear. A line of thunderstorms with embedded rotation moved through Orange County late in the morning, bringing waterspouts, at least one tornado, and hurricane force winds. Strong thunderstorm winds also impacted San Diego County, contributing to structural damage and one fatality. Large, steep surf was also observed with this storm in both Orange and San Diego counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 19, 9:30 AM PST, 1 hour 21 minutes earlier.

Area forecast discussion, Jan 19, 9:30 AM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST TUE JAN 19 2010

.SYNOPSIS...A SERIES OF PACIFIC STORMS WILL BRING PERIODS OF STRONG
GUSTY WINDS...HEAVY PRECIPITATION...AND HIGH SURF THIS WEEK. THE
NEXT STORM WILL MOVE THROUGH TODAY...FOLLOWED BY ANOTHER WEDNESDAY
AFTERNOON AND EVENING AND YET ANOTHER THURSDAY INTO FRIDAY. DRY AND
WARMER LATE SATURDAY THROUGH EARLY MONDAY UNDER HIGH PRESSURE.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY-FRIDAY)...A COLD FRONT WAS RAPIDLY
APPROACHING FROM THE NW THIS MORNING. THE 12Z NKX SOUNDING WAS STILL
MODERATELY MOIST WITH STRONG WLY WINDS ALOFT. ONSHORE GRADIENTS TO
THE N AND WEAK ONSHORE TO THE E.

A LITTLE WARM ADVECTION AHEAD OF THE APPROACHING COLD FRONT HAS
LIFTED THE SNOW LEVELS THIS MORNING...BUT THEY WILL LOWER TO ABOUT
5500-6000 FT AS THE FRONT MOVES THROUGH THIS AFTERNOON. IN
GENERAL...THE SYSTEM TODAY WILL NOT BE QUITE AS STRONG AS YESTERDAY
BUT IT IS COLDER WITH MORE INSTABILITY. RAINFALL TOTALS SHOULD RANGE
FROM ABOUT AN INCH IN THE COASTAL AND VALLEY AREAS AND TWO INCHES ON
THE COASTAL MOUNTAIN SLOPES. HOWEVER...COLDER AIR ALOFT WILL CAUSE
CONVECTIVE SHOWERS WITH AND BEHIND THE FRONT THAT WILL RESULT IN
MORE VARIABLE RAINFALL TOTALS. LOCAL SNOW ACCUMULATIONS AT THE
HIGHER ELEVATIONS OF THE SAN BERNARDINO AND RIVERSIDE COUNTY
MOUNTAINS WILL RANGE FROM 6 TO 12 INCHES. THERE WILL ALSO BE A
THREAT OF THUNDERSTORMS. RAIN RATES OF CLOSE TO AN INCH PER HOUR ARE
LIKELY WITH THE FRONT OR IN THUNDERSTORMS. THERE IS ALSO A
POSSIBILTY OF WATERSPOUTS...FUNNEL CLOUDS OR AN ISOLATED TORNADO.

THE THIRD IN THE SERIES OF STORMS IS EXPECTED WEDNESDAY AFTERNOON
AND EARLY EVENING. THERE WILL BARELY BE A BREAK BEFORE THE NEXT
STRONGEST AND COLDEST IN THE SERIES OF STORMS IS EXPECTED THURSDAY
INTO FRIDAY. THE SHOWERS SHOULD TAPER OFF DURING THE DAY FRIDAY.
WIDESPREAD STRONG AND POSSIBLY DAMAGING WINDS THURSDAY. NUMEROUS
HEAVY SHOWERS AND SCATTERED THUNDERSTORMS AND STRONG UPSLOPE FLOW
WILL CAUSE LARGE PRECIP ACCUMULATIONS INTO FRIDAY. THE SNOW LEVEL
WILL INITIALLY INCREASE IN WARM ADVECTION AHEAD OF THESE SYSTEMS AND
THEN EVENTUALLY LOWER TO NEAR 4500 FT BY FRIDAY. THE PATTERN FOR
THURSDAY WILL BE FAVORABLE FOR WATERSPOUTS AND ISOLATED TORNADOES IN
THE COASTAL AND VALLEY AREAS.

&&

.LONG TERM (SATURDAY-TUESDAY)...DRY NW FLOW SATURDAY AND RIDGING
SUNDAY WILL BRING FAIR AND WARMER WEATHER. ANOTHER WEAK STORM WILL
BRING MORE CLOUDS AND COOLING WITH A CHANCE OF PRECIP LATE MONDAY
INTO TUESDAY.

&&

.HYDROLOGY...THE PRECIPITATION THIS WEEK HAS THE POTENTIAL TO
GENERATE RAINFALL OF 4 TO 8 INCHES NEAR THE COAST WITH 15 TO LOCALLY
25 INCHES ON THE COASTAL MOUNTAIN SLOPES...WITH HIGHEST TOTALS ON
SOUTH AND SOUTHWEST FACING SLOPES OF THE SAN BERNARDINO COUNTY
MOUNTAINS. AT HIGHER ELEVATIONS IN THE SAN BERNARDINO AND RIVERSIDE
COUNTY MOUNTAINS...MOSTLY ABOVE 7000 FEET...2 TO 4 FEET OF SNOWFALL
IS POSSIBLE.

&&

.AVIATION...
191545Z...SIMILAR WEATHER PATTERN TODAY AS YESTERDAY. WARM FRONT
MOVING ACROSS THE AREA AT THIS TIME HAS INCREASED CLOUDS TO BROKEN
BETWEEN FL020-FL065 AND OVERCAST BETWEEN FL150-FL300 AND TEMPORARILY
LIFTED FREEZING LEVEL TO FL085. A STRONG COLD FRONT CURRENTLY ALONG
THE CENTRAL CALIFORNIA COAST IS MOVING RAPIDLY SOUTHEAST NEAR 40
KNOTS. EXTRAPOLATION HAS COLD FRONT MOVING ACROSS KONT AND KSNA
AROUND 2100 UTC...ACROSS KCRQ/KSAN AROUND 2300 UTC...AND PUSHING
EAST OF MOUNTAINS BY 20/0300 UTC. CLOUD LAYERS MERGING TO OVERCAST
AS COLD FRONT NEARS THEN LOWERING TO BROKEN-SCATTERED FL020-FL100
BETWEEN 0300-0600 UTC FOLLOWING FRONT AND FREEZING LEVEL LOWERING TO
FL055-060. MOUNTAINS MOSTLY OBSCURED THROUGHOUT PERIOD DUE TO MOIST
UPSLOPE FLOW. S TO SW WINDS INCREASING TO 35 KT BELOW FL100...SW
45-65 KT IN THE FL100-FL200 LAYER...AND W 100-165 KT IN THE
FL250-FL400 LAYER BY 2000 UTC. JET STREAM WINDS WILL CONTINUE
STRONG THROUGH TONIGHT...WHILE BELOW FL200 WINDS WILL SHIFT TO W AND
DIMINISH BY ABOUT HALF AFTER 20/0300 UTC. EXPECT A REPEAT OF ABOVE
SCENARIO ON WEDNESDAY WHEN A THIRD FRONTAL WAVE MOVES IN.

&&

.MARINE...
191615Z...LARGE WESTERLY SWELL BUILDING TO AROUND 15 FEET TODAY AND
STAYING AT OR ABOVE 15 FEET THROUGH REMAINDER OF WEEK. SERIES OF
STRONG COLD FRONTS ACCOMPANIED BY GALE OR NEAR GALE FORCE WINDS
MOVING THROUGH ABOUT EVERY 24 HOURS THROUGH AT LEAST THURSDAY WILL
GENERATE SHORT PERIOD SOUTHERLY SWELL AT NEAR RIGHT ANGLES TO THE
MAIN SWELL AND RESULT IN VERY ROUGH SEAS AT TIMES...ALONG WITH POOR
FORM FOR SURFING. SMALL CRAFT ADVISORIES FOR HAZARDOUS SEAS HAVE
BEEN EXTENDED THROUGH SUNDAY MORNING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

CA...WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM PST WEDNESDAY FOR
     APPLE AND LUCERNE VALLEYS-ORANGE COUNTY COASTAL AREAS-SAN
     BERNARDINO COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE
     COUNTY VALLEYS-THE INLAND EMPIRE-SANTA ANA MOUNTAINS AND
     FOOTHILLS.

     HIGH SURF ADVISORY FROM 6 AM THIS MORNING TO 10 AM PST SUNDAY
     FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL
     AREAS.

     FLASH FLOOD WATCH FROM 10 AM PST THIS MORNING THROUGH THURSDAY
     AFTERNOON FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO
     COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE-SANTA ANA MOUNTAINS AND FOOTHILLS.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 6 PM PST
     THURSDAY FOR SAN BERNARDINO COUNTY MOUNTAINS.

     WINTER STORM WARNING FROM NOON TODAY TO 8 PM PST THURSDAY FOR
     RIVERSIDE COUNTY MOUNTAINS.

     FLASH FLOOD WATCH FROM NOON PST TODAY THROUGH THURSDAY EVENING
     FOR RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY COASTAL
     AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS.

     WIND ADVISORY FROM NOON TODAY TO 6 PM PST WEDNESDAY FOR
     RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY COASTAL AREAS-
     SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY VALLEYS.

PZ...SMALL CRAFT ADVISORY UNTIL 10 AM PST SUNDAY FOR COASTAL WATERS
     FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

&&

PUBLIC...ATKIN
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Jan 19, 6:40 AM PST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
640 AM PST TUE JAN 19 2010

CAZ042-CAZ043-048-050-055>058-060>062-PZZ750-PZZ775-200000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
640 AM PST TUE JAN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BRING RAIN...HEAVY
AT TIMES...LOCAL STRONG GUSTY WINDS AND SNOW AT THE HIGHER
ELEVATIONS TODAY. THERE COULD ALSO BE THUNDERSTORMS WITH SMALL HAIL
AND DEADLY LIGHTNING.

WINTER STORM WARNINGS...WIND ADVISORIES...HIGH SURF ADVISORIES AND
FLASH FLOOD WATCHES ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SERIES OF POWERFUL WINTER STORMS WILL AFFECT SOUTHERN CALIFORNIA
THIS WEEK. EACH SYSTEM WILL BRING MODERATE TO HEAVY RAIN...STRONG
WINDS...AND HEAVY MOUNTAIN SNOW ABOVE 6000 FEET. OTHER HAZARDS
INCLUDE FLASH FLOODING...HIGH SURF AND BEACH EROSION.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS
REQUESTED.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 high wind, 2 strong wind, 1 tornado, 1 heavy rain. Local standard time, as filed.

High Wind, San Bernardino County Mountains

When
January 19, 10:51 AM PST to 12:51 PM PST
Where
San Bernardino County Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds occurred between 1051 and 1251 PST. Between 1051 and 1151 PST, a peak wind gust of 73 MPH was measured by the Burns Canyon RAWS.

Tornado, Orange

When
January 19, 12:55 PM PST to 1:59 PM PST
Where
Orange County, 1.73 mi SW of Seal Beach to 1.52 mi ENE of Sunset Beach
Rating
EF1
Path length
4.62 mi
Path width
25 yd
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
33.716, -118.125

A tornado formed off the coast of Sunset Beach in Orange County and moved Northeast. The tornado crossed Pacific Coast Highway just south of Anderson Street at 1257 PST and continued to move Northeast. A parked Ford Explorer was flipped on its side, and two 35 foot catamarans in the Huntington Harbour were lifted out of the water. One was lifted 50 feet in the air before landing on another vessel and a dock piling. The second was flipped over and landed 30 feet from its original position. There were multiple reports of roof damage, and a window in a residential building was blown in. A wind gust of 92 MPH was measured by a mesonet at the Huntington Beach Pier.

Thunderstorm Wind, Orange

When
January 19, 1:00 PM PST to 1:10 PM PST
Where
Orange County, 0.25 mi NNE of Costa Mesa to 2.21 mi W of Newport Beach
Measured
81 kt (93 mph) measured gust
Property damage
$350,000
Reported by
Mesonet
Coordinates
33.653, -117.918

As a line of thunderstorms moved through Orange County, a peak wind gust of 93 MPH was measured by the weather station at the Newport Beach Pier. Several wind gusts in excess of 70 MPH were also reported. Several boats in the Newport Beach Harbor broke free. In Costa Mesa, just inland from Newport Beach, a building in an industrial park on 17th Ave sustained moderate damage. Approximately two-thirds of the top layer of the roof blew off. Pieces of the roof, some as large as 15 feet long, trees, and other debris littered the parking lot. Across the street at a mobile home park, metal awnings were ripped off by the wind and pieces of wood were seen flying through the air. A few blocks away near the intersection of Harbor Blvd and Victoria Street, the strong winds blew open the door to a business and shattered a window.

Thunderstorm Wind, Orange

When
January 19, 1:35 PM PST to 1:50 PM PST
Where
Orange County, 0.75 mi NW of Laguna Beach to 1.17 mi SW of Galivan
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
33.526, -117.781

High winds associated with a line of thunderstorms moved through south Orange County between 1330 and 1400 PST on the 19th. A spotter reported wind damage at his mother's condominium complex in Laguna Niguel, near Oso Parkway and Highway 73. A twelve foot tall tennis court enclosure with 4 inch aluminum posts was bent outwards at a 25 degree angle, two mature trees with a trunk diameter of greater than 12 inches were snapped off just above the ground level, and numerous 4 inch diameter tree branches from a pine tree broke off. The spotter was not at the location at the time, but observed the damage two months after it happened. The mother and another neighbor felt a suction and the windows of their condos shook violently. It is possible that a tornado briefly touched down in the complex, though no other reports of a tornado could be found.

Thunderstorm Wind, Orange

When
January 19, 1:58 PM PST to 2:05 PM PST
Where
Orange County, 1.6 mi WSW of San Clemente to 1.09 mi E of San Clemente
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.410, -117.645

The mesonet at the San Clemente Pier measured a peak wind gust of 60 MPH around 1400 PST.

Strong Wind, San Diego County Coastal Areas

When
January 19, 2:00 PM PST to 3:00 PM PST
Where
San Diego County Coastal Areas forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Strong winds associated with the passage of a cold front damaged the awnings of several mobile homes at the Calaveras Mobile Park in Oceanside.

Strong Wind, San Diego County Valleys

When
January 19, 2:15 PM PST to 3:30 PM PST
Where
San Diego County Valleys forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$110,000
Reported by
Newspaper
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

Gusty winds associated with the passage of the cold front combined with rain soaked soils caused a tree to collapse in Scripps Ranch. The tree crashed through a roof and into a bedroom of a house, causing major damage. No one was injured. A large tree branch fell in Ramona, damaging part of a chain link fence.

High Wind, San Diego County Mountains

When
January 19, 2:25 PM PST to 3:25 PM PST
Where
San Diego County Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

High winds were measured by the Julian mesonet between 1425 and 1325 PST. Wind gusts to 61 MPH were measured during that time. Patio furniture in Julian was picked up by the wind and ended up in a neighbors tree.

Heavy Rain, San Bernardino

When
January 19, 2:30 PM PST to 4:00 PM PST
Where
San Bernardino County, 1.52 mi SW of Fontana to 1.09 mi WSW of Yucaipa
Property damage
$75,000
Reported by
Newspaper
Coordinates
34.083, -117.447

Heavy rain caused minor flooding in areas with poor drainage in Fontana and Redlands. In Fontana, a home was filled with several inches of water after sandbags surrounding the home failed. In Redlands, a clogged drain caused an apartment parking lot to flood, damaging several cars.

Thunderstorm Wind, San Diego

When
January 19, 2:50 PM PST to 3:05 PM PST
Where
San Diego County, 0.37 mi NW of (See)san Diego Gille to 2.42 mi NNE of La Cresta
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.834, -116.974

A narrow band of thunderstorms moved through San Diego county around 1500 PST. In Santee, winds tore off the roofs of three mobile homes, with some parts of the roof flying as much as 75 feet away. In Flinn Springs, a 10 foot diameter tree fell onto a mobile home, killing a woman. The San Miguel RAWS measured a peak wind gust of 59 MPH during this time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, San Diego2010-01-19FemaleMobile/Trailer HomeDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyThe tornado archive for California, 2010Warnings in California, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 211407, 211222, 211233, 213354, 211406, 211439, 211408, 212003, 211421, 211235.